Iowa, 2007

Damaging Wind and Heavy Rain in Iowa, August 7, 2007

August 7, 2007 · NWS OAX · 2 events in 1 county or zone

A stationary front extended across extreme southeast Nebraska and southwest Iowa during the afternoon of August 7th. Conditions along and south of the boundary were very unstable with temperatures well into the 90s and dew point temperatures in the mid and upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stationary front extended across extreme southeast Nebraska and southwest Iowa during the afternoon of August 7th. Conditions along and south of the boundary were very unstable with temperatures well into the 90s and dew point temperatures in the mid and upper 70s. Scattered thunderstorms...a few severe with heavy rain...developed along and north of the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 2:52 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 2:52 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
352 PM CDT TUE AUG 7 2007

.DISCUSSION...

THE EARLY PARTS OF THE FORECAST ARE DEPENDENT ON MESOSCALE DETAILS
OF FRONTAL AND OUTFLOW BOUNDARIES...AND POSITIONS OF WEAK SHORT
WAVES RIDING ACROSS OUR AREA AT THE EDGE OF THE UPPER RIDGE.  THIS
IS NOT A HIGH CONFIDENCE SITUATION.

IT APPEARS THAT SCT TSTMS WILL CONTINUE THIS EVE AND EARLY TONIGHT
MAINLY TO THE SOUTH OF WEAKENING MCV TRACKING OUT OF NORTHEAST NEB.
AGREE WITH SPC THAT FRONTAL BOUNDARY JUST S OF FNB HAS POTENTIAL TO
ERUPT INTO SVR MULTICELLS...BUT HAS NOT SHOWN MUCH INDICATION OF
SERIOUSLY BREAKING CAP TO THIS POINT.

LATE TONIGHT EXPECT THE AREA TO COME UNDER THE INFLUENCE OF NEXT
SHORT WAVE CURRENTLY MOVING NORTHEAST FROM NM INTO CO.  AREA WILL
REMAIN IN SUBTROP MOIST AXIS NORTH OF THE FRONTAL BOUNDARY THROUGH
TOMORROW...BUT IT APPEARS THAT DIURNAL TIMING OF THE NEXT WAVE WILL
NOT ESPECIALLY FAVOR HEAVY RAIN.  LLJ MAY HELP CONVECTION AS IT
ENTERS AREA LATE TNGT...BUT UNCERTAIN THAT IT WILL BE AS STRONG AS
DEPICTED BY NAM...WHICH HAS BEEN HAVING TROUBLE PLACING SYSTEMS.
DECIDED NOT TO ISSUE FLASH FLOOD WATCH AS ONLY A FEW COUNTIES HAVE
RECENTLY RECEIVED ENOUGH RAIN TO BE VERY SUSCEPTABLE.
INSTEAD...THINK BEST CHC PRECIP WILL BE DURING THE DAY WED...KEEPING
CLOUDS OVER MOST OF THE AREA AND TEMPS DOWN FOR ONE MORE DAY.

ACTIVITY COULD LAST INTO WED NIGHT...ESPCEIALLY IF ANOTHER WAVE
MATERIALIZES IN SW FLOW ALOFT.  AFTER THAT...RIDGE WILL BE BUILDING
ALOFT AND WARMER MID LEVEL TEMPS WILL MAKE IT DIFFICULT FOR
ORGANIZED PRECIP TO DEVELOP.  AREA WILL STILL BE IN WEAK OUTFLOW FROM
SFC HIGH TO OUR NORTHEAST ON THU.  HOWEVER...EXPECT CAPPING AND LOTS
OF SUN TO ALLOW TEMPS TO REBOUND INTO THE 90S...ALONG WITH
UNCOMFORTABLY HIGH SFC DEWPOINTS DUE TO EVAPORATION INTO SHALLOW
INVERSION.

FROM THURSDAY ONWARD EXPECT THAT THE MAIN WEATHER STORY WILL BE THE
HEAT.  AREA WILL BE UNDER HOT RIDGE ALOFT AT LEAST INTO EARLY NEXT
WEEK.  AGREE WITH HPC IN KEEPING FRONTAL BOUNDARY NORTH OF THE AREA
THRU TUESDAY WITH LITTLE CHC OF RAIN EXCEPT PERHAPS IN THE FAR N.
WHILE SOME EROSION OF THE UPPER RIDGE IS POSSIBLE BY TUE...ENSEMBLES
SUGGEST THAT THE BALANCE OF PROBABILITY IS FOR HIGHS WELL INTO THE
90S AND DEW POINTS HIGH ENOUGH THAT A HEAT ADVSRY MAY BE NEEDED.
MENTION OF HEAT WAS ADDED TO THE HAZARDS OUTLOOK.
&&

.AVIATION...

CONVECTION EXPECTED TO CONTINUE ACROSS KOFK/KOMA/KLNK TAF SITES THRU
18Z TAF PD. SEVERAL SFC BOUNDARIES TO FOCUS ACTIVITY ON SO TOUGH TO
PIN DOWN EXACT DEVELOPMENT. HAVE INCLUDED TEMP GROUPS TO COVER
HEAVIER TSTMS. OTHERWISE...CEILINGS WL BE MVFR WITH IFR CONDITIONS
DURING TSTMS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK/GRIFFIS
Hazardous weather outlook, Aug 7, 3:30 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT TUE AUG 7 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
430 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT...MAINLY
FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA...SOUTH OF A LINE FROM
HARLAN IOWA TO OMAHA TO DAVID CITY. A FEW STORMS MAY BE SEVERE THIS
EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.
IN ADDITION...HEAVY RAIN IS ALSO LIKELY WITH THE STORMS WHICH MAY
PRODUCE LOCALIZED FLOODING.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON
WEDNESDAY WITH DAMAGING WINDS AGAIN THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

HOT AND HUMID WEATHER WILL PREDOMINATE BEGINNING THURSDAY AS THE
REGION STARTS INTO A PROLONGED SUMMER HEAT WAVE. AFTERNOON HEAT
INDICES MAY EXCEED 105.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT AS
THE FRONT REMAINS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

FOBERT

In the hours before

Local storm report, Aug 7, 3:43 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             9 S JOHNSON             40.28N 96.00W
08/07/2007  E1.00 INCH       NEMAHA             NE   PUBLIC

&&

DEWALD
Local storm report, Aug 7, 5:55 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NW BARADA             40.26N 95.63W
08/07/2007  E0.75 INCH       RICHARDSON         NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER
            OCCURRED ALONG THE RICHARDSON AND NEMAHA COUNTY LINE
            NORTHWEST OF BARADA.

&&

MILLER
Local storm report, Aug 7, 8:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND GST     ST. EDWARD              41.57N 97.86W
08/06/2007  E70.00 MPH       BOONE              NE   TRAINED SPOTTER

1100 AM     TSTM WND GST     MONROE                  41.47N 97.60W
08/06/2007  E60.00 MPH       PLATTE             NE   TRAINED SPOTTER

1150 AM     TSTM WND DMG     GLENWOOD                41.05N 95.74W
08/06/2007                   MILLS              IA   LAW ENFORCEMENT

            A FEW TREES DOWN AND NUMEROUS LARGE LIMBS FROM AROUND THE
            CENTER OF TOWN TO EAST SIDE OF TOWN AND SOME WINDOWS
            BLOWN OUT OF BUILDINGS.

1200 PM     TSTM WND DMG     1 NW COLON              41.31N 96.62W
08/06/2007                   SAUNDERS           NE   PUBLIC

            TREE LIMBS DOWN. WINDS ESTIMATED AT 60 MPH.

1230 PM     HEAVY RAIN       2 E PRAGUE              41.31N 96.77W
08/06/2007  M1.40 INCH       SAUNDERS           NE   PUBLIC

            RAINFALL OF 1.40 IN ABOUT 15 MINUTES FROM STORMS AS THEY
            MOVED THROUGH.

0125 PM     HEAVY RAIN       ELKHORN                 41.28N 96.24W
08/06/2007  M1.42 INCH       DOUGLAS            NE   NWS EMPLOYEE

            RAINFALL OF 1.42 INCHES FROM STORMS.

0355 PM     HEAVY RAIN       DAVID CITY              41.25N 97.13W
08/06/2007  M1.69 INCH       BUTLER             NE   CO-OP OBSERVER

            RAINFALL FROM STORMS LATE THIS MORNING AND EARLY THIS
            AFTERNOON ON THE SOUTH END OF DAVID CITY WAS 1.69 INCHES.
            UNOFFICIAL AMOUNTS ON THE NORTH SIDE OF TOWN WERE AS HIGH
            AS 2.40 INCHES.

0650 PM     TSTM WND GST     4 N CRESCENT            41.42N 95.86W
08/06/2007  E60.00 MPH       POTTAWATTAMIE      IA   PUBLIC

0719 PM     TSTM WND GST     4 S NEOLA               41.39N 95.62W
08/06/2007  E60.00 MPH       POTTAWATTAMIE      IA   PUBLIC

0915 PM     HAIL             4 E KENNARD             41.47N 96.13W
08/06/2007  E0.75 INCH       WASHINGTON         NE   PUBLIC

0430 PM     HAIL             9 S JOHNSON             40.28N 96.00W
08/07/2007  E1.00 INCH       NEMAHA             NE   PUBLIC

0530 PM     HAIL             4 NW BARADA             40.26N 95.63W
08/07/2007  E0.75 INCH       RICHARDSON         NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER
            OCCURRED ALONG THE RICHARDSON AND NEMAHA COUNTY LINE
            NORTHWEST OF BARADA.

&&

MILLER

The radar

The Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Page

When
August 7, 9:15 PM CST
Where
Page County, Clarinda
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.730, -95.030

Thunderstorm winds estimated at 60 mph downed power lines and tree limbs in Clarinda. Several Lightning strikes to transformers and the downed power lines caused a little over 2000 residents to lose power in town for several hours.

Heavy Rain, Page

When
August 7, 10:20 PM CST
Where
Page County, Clarinda
Reported by
Emergency Manager
Coordinates
40.730, -95.030

Rainfall of 2.54 inches in around 1 hour produced some street flooding in Clarinda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43671, 39784.